Flood, Jefferson
- When
- March 7, 8:00 AM EST to 9:00 PM EST
- Where
- Jefferson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.308, -77.863 (the zone’s center; the record gives no point)
A combination of melting snow and rainfall on the 6th caused the Potomac River at Shepherdstown to flood. Flood stage at Shepherdstown is 15 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A combination of melting snow and rainfall on the 6th caused the Potomac River at Shepherdstown to flood. Flood stage at Shepherdstown is 15 feet. The river rose to 15 feet at 8 AM, crested at 15.5 feet at 3 PM, and dropped below flood stage at 9 PM. Water overflowed into low lying areas upstream from the Shepherdstown Water Plant. Flooding was also observed on River Road and in low lying areas downstream from Shepherdstown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 7, 3:30 AM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 330 AM EST FRI MAR 7 2003 SHORT TERM TDA THROUGH SAT... SFC HI OVR NEW ENGLAND THIS MORNING PROGGED TO MOVE E THRU THE DAY WITH RDGG DOWN THE ERN SPINE OF THE MTNS. WAA PROGGED AT 850 MB. TEMPS FCST IN THE 0C TO -2C RANGE BY DAYS END. PATCH OF OVC STRATOCU FM CBE TO CULPEPER AT 06Z APPEARS TO BE ERODING. (HE SAYS WITH CROSSED FINGERS) THERES ENOUGH LOW LVL MOISTURE TO POP SOME ADDNL CU TDA...AND THERES A GOOD DEAL OF HI CLDS SRN PTNS OF CWA. WILL GO PSUNNY ALL ZONES TDA. MAV AND FWC GUIDANCE FAIRLY CLOSE. MET LOOKS A LTL WARM. MCLR TNGT WITH LOW MEAN RH FCST AND SFC RDG HANGING IN OVERHEAD. GUIDANCE TEMPS HAVE COME DOWN A LTL FROM PREV RUNS. THIS APPEARS REASONABLE SO WILL COOL DOWN ZFP TEMPS JUST A BIT. GOOD WAA PATTERN SETS UP FOR SATURDAY. 850 MB TEMPS PROGGED NEAR +6C AT DCA BY DAYS END. TIME VERSUS MOISTURE XSXN SHOWS SOME HI CLDS ARRIVING DRG DAY AND THERE WILL BE SOME SCT CU ARND. DONT THINK ITLL BE ENOUGH TO SERIOUSLY SQUASH TEMPS. GUIDANCE TEMPS ALL WITHIN A DEG OF 60 AT DCA AND BWI. A BIT MORE OF A RANGE NOTED W AND S. LIKE MAV THE BEST GIVEN TEMP FCSTS AT 850 MB. WINDS BLO SCA CRIT ON THE MARINE SIDE. WILL LOWER FLAGS FOR THE 400 AM CWF ISSUANCE. RDH LONG TERM (SAT NITE-THU) MODELS HAVE TRENDED FASTER WITH SHORTWAVE-TROUGH AND ASSOCIATED SFC COLD FRONT CROSSING THE GREAT LKS/MID ATL REGION SUN MORNING. THIS IS ABT 6 HRS FASTER WHEN COMPARED TO 06/12Z RUNS. SEE LATEST PMDHMD FOR MODEL TRENDS/PREFERENCES. AREAS WEST OF THE BLUE RIDGE WILL PROBABLY SEE SOME -SHRAS AND AREAS EAST PROBABLY SEE JUST A FEW CLOUDS. KEPT A CHANCE EVERYWHERE BUT ADJUSTED TIMING OF PRECIP AND WORDED FCST AS JUST A CHANCE OF A PASSING SHOWER AS THIS IS FAST MOVING FRONT WITH ONLY AN HOUR OR TWO OF OPPORTUNITY FOR ANYTHING. MUCH COLDER AND DRIER AIR TO FOLLOW BEHIND THIS FRONT. ETA SHOWING DEWPOINTS FALLING INTO THE SINGLE DIGITS BY MON MORNING WHICH WILL SET THE STAGE FOR NEXT PRECIP EVENT LATE MON NITE AND TUE. SFC WAVE DEVELOPS ALONG STATIONARY FRONT TO THE SOUTH AND TRACKS ACROSS THE CAROLINAS TUE. 00Z GFS SHOWING GOOD UPPER LVL DIVERGENCE ASSOCIATED WITH RR QUADRANT OF NRN BRANCH JET ALG WITH SUFFICIENT MOISTURE AND 700-500 OMEGAS TO PRODUCE A SWATH OF LIGHT/MDT PRECIP LATE MON NITE AND TUE. TEMP PROFILES INDICATE SUGGEST THIS SHOULD BE AN ALL SN EVENT WITH THE ONLY EXCEPTION BEING COUNTIES ALG AKQ/RNK CWAS WHERE 1000-850 MB THICKNESS ARE FCST TO HOVER JUST OR SLIGHTLY ABV THE 1300M LINE. KEPT A CHANCE OF RA/SN FOR COUNTIES BORDERING RNK/AKQS WITH SN ELSEWHERE. ROSA DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SM
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-071700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 420 AM EST FRI MAR 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... LOW PRESSURE IS FORECAST TO MOVE EAST ACROSS TENNESSEE AND NORTH CAROLINA MONDAY NIGHT AND TUESDAY. THIS SYSTEM COULD PRODUCE SNOW MONDAY NIGHT INTO TUESDAY. SOME ACCUMULATIONS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RDH
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347725.